SIDE EFFECTS

This particular blog post will be one of the most satisfying for me to write. Half of the side effects which I have suffered throughout my chemo I have not found anywhere online which is one of the main reasons I started this blog.

There are many types of chemotherapy, all of which are different strengths and therefore have many side effects. The chemo that I am currently having is called Doxorubicin and ifosfamide Chemotherapy which is used mainly on soft tissue Sarcomas. I am having a very strong dosage which unfortunately has meant I seemed to have suffered most side effects.

FATIGUE
One of the main side effects, which also seems to be a constant symptom throughout treatment is fatigue. This is very common throughout most types of chemo, it seems, but I have been surprised how disabling it has been. Usually a couple of days into my treatment I begin to feel very tired and end up napping constantly. When I am home I end
up needing a lot of extra help; to get changed, carry things; my mum has also had to help me shower and dress, as it leaves me feeling incredibly tired and weak. I find it very frustrating and a little humiliating needing so much help.

PAIN / NERVOUS SYSTEM DAMAGE
As well as the fatigue, chemotherapy can cause nervous system damage which can result in achy and sore muscles. It feels similar to flu symptoms in that everything just hurts, even just your skin brushing against your clothing. For me the tiredness got a little easier after 5/6 days after treatment but I cannot walk very much at all before my legs
start turning to jelly. Another annoying symptom is loss of balance which makes doing anything interesting to say the least. Combine this with shaking and trembling and carrying a drink without spilling becomes an impossible task!

CHEMO BRAIN
This is something I have almost definitely suffered from. ‘Chemo Brain’ refers to the memory loss which occurs whilst having treatment. Although I also have a very patchy memory of my surgery and everything since, the chemo brain symptom can’t be a helpful addition.

SKIN/NAILS
I have suffered quite a bit from very dry skin. The Chemotherapy seems to bring out patches of very dry skin which can be broken easily. I found that my hands particularly became incredibly dry and a little wrinkly which is odd. I have found the best cream to use was ‘Aveeno’ but I shall discuss my favourite and necessary products in a separate blog. The chemo also brings out ‘Radiation Recall’, my scar became more prominent and the area of the original tumor just became sore. The skin also becomes a little red/pink like when having radiation. Nails are another thing to suffer as they become very sensitive.
Macmillan say that nails usually become brittle and soft, however mine have grown incredibly long and if they become too long, are very painful. Nails also become ‘stripey’ which is quite strange.

HOSPITAL ADMISSIONS
When on treatment the hospital have rules that if at home and your temperature rises to 38’C then you have to to go into hospital as you are showing signs of infection which can be life threatening. Unfortunately I have been admitted to hospital after all but
2 of my treatments. Each time I have been admitted to hospital I have had to stay in for up to 7 days and have needed several transfusions and antibiotics. I am usually anaemic which means my haemoglobin (Red Blood Cells) are low, this means usually having
a blood transfusion to top me up. I have also occasionally needed a Platelet transfusion which are used in the body to clot. This means I can bruise easily and suffer from severe nose bleeds which can last hours (my longest yet is 4hours). I am always incredibly
low on white blood cells too which means I am at high risk of infection as I cannot fight off any germs. This is called Neutropenia, this is the reason that I will have to have a 20% lower dosage of chemo on my 6th treatment as it is now getting too dangerous to
continue at the same level. I just hope I won’t be as ill after my last chemo!!!

CHEMO MOUTH / MUCOSITIS
This is personally the worst side effect for me as it has affected me after every single chemotherapy and to a severe extent. Chemo mouth is a commonly used term and usually involves sore mouth and blisters which usually can be resolved with various mouthwashes and ice-lolly consumption. However, in my case I also have mucositis, a common side effect with my particular chemo type. For me this means a couple of days after chemo I begin with a standard sore throat but this progresses quickly and within another couple of days I am unable to eat anything and I have been unable to drink occasionally too. Mucositis attacks the soft layer of tissue which lines the digestive system from the mouth to the anus. This last time it wasn’t as bad in my mouth but was prominent in my stomach/oesophagus which prevented me from drinking properly and eating for a couple of weeks. It unfortunately affects your bum too and although not pleasant to talk about, this is the main side effect for which there is nothing online. Without being too graphic, it causes constipation,which when you do ‘go’, it is literally the most painful thing I have experienced. You are also left with a sore downstairs as it strips the mucus lining. This for me is incredibly embarrassing and frustrating as there is nothing doctors can give me to ease the symptom. I am quite surprised that there is nothing online on mucositis which effects the bottom as I can’t be the only one!???

I hope that this has been insightful rather than just a disgusting over sharing. As you can see chemotherapy for me is a breeze in comparison to all the side effects which go with it, which in my opinion are the worst part of treatment. I am very much looking forward to finishing chemo and trying to get back to being a functioning, healthy human!!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s